Maryland, 2023

Damaging Wind in Maryland, August 17, 2023

August 17, 2023 · NWS LWX · 1 event in 1 county or zone

An isolated severe thunderstorm produced localized wind damage over southern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated severe thunderstorm produced localized wind damage over southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 7:50 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 17, 7:50 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
850 PM EDT Thu Aug 17 2023

.SYNOPSIS...
A boundary stalled near the Chesapeake Bay will be overtaken by
a cold front approaching from the Midwest through Friday. High
pressure will build in Friday into the weekend. The high will
push east heading into early next week. Another cold front may
approach during the middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Scattered thunderstorms have developed across parts of south-
central and eastern VA this evening. A stationary frontal
boundary is located generally just south/east of I-95, and
stretching into south-central VA. Storms initiating in the warm
sector will have the potential to produce some gusty winds and
lightning strikes as they move north into southern MD and
northern VA. To our west, a strong upper trough is racing
eastward, with a trailing cold front over eastern OH that is
about to cross into western PA, and will reach the Alleghenies
by 10 PM.

As these two systems combine and pass over the area, there will
be an increase in shower and isolated thunderstorm activity at
times tonight. A couple of storms could become strong to
severe, mainly north of I-70 in Maryland where synoptic forcing
will be the strongest. Any severe storm that develops will be
capable of producing gusty/damaging winds or even a tornado
since there will be increasing low-level shear and instability.

Conditions remain mostly dry west of US-15 and south of US-48.
Low temperatures tonight drop into the 60s and 70s for most.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Breezy west to northwesterly winds will usher in drier
conditions through the first half of the weekend as high
pressure builds. Slightly below normal temperatures and below
normal humidity for late August are expected as a result.
Daytime temperatures in the 70s and 80s and nighttime
temperatures in the 50s and 60s are expected, with lows possibly
dipping close to 40 over the high elevation valleys early
Saturday morning.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Dry conditions are expected to continue through at least Tuesday
before a weak cold front approaches midweek.

Surface high pressure will shift south and east of the region Sunday
into Monday. Meanwhile, 590-600 decameter ridging over the central
Plains will expand eastward Monday and Tuesday of next week. 12z
GEFS/EPS mean 850 mb temperatures in the 19-23 degree C range
would yield highs in the mid to upper 80s over the mountains
with mid to upper 90s east of the Blue Ridge early next week.
Humidity will be fairly limited due to increased subsidence and
northwest surface flow ahead of the approaching ridge.

By midweek, model uncertainty increases in regards to an
approaching front and the overall progression of the ridge.
General consensus is that the ridge will flatten and we'll get
into more of a zonal flow pattern. A backdoor cold front may
pass through midweek although the exact timing of the front
remains unclear. Some of the 12z guidance has a frontal passage
Tuesday into Wednesday while others are a bit later on
flattening the ridge with a frontal passage Wednesday into
Thursday. With that said, this lowers the confidence for the
high temperature forecast during this period. Given the extent
of the ridge, will keep above normal temperatures using
NBM guidance toward the midweek period. As for precipitation,
it will remain limited through much of next week. Of course,
given the heat and humidity this time of year, a spotty
mountain/bay breeze shower or thunderstorm cannot be ruled out
beyond Tuesday as the front drops in. Chances have been capped
less than 15 percent in these designated areas as we await
models to resolve a solution.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
A cold front is expected to sweep across the area tonight, with
some shower and thunderstorm activity developing ahead of it
this evening into the first half of the overnight. DCA, BWI, and
MTN are the most likely to need VCTS added to the TAFs at some
point, though chances are still low as coverage is not
expected to be high. Some heavy showers are possible, which
could result in brief reductions of VSBY to MVFR/IFR levels.
Most of the activity should leave the area by 07Z.

Otherwise, VFR conditions are expected to prevail Friday
through the weekend, and into early next week.

A shower or thunderstorm can't be ruled out, especially near
KDCA/KBWI/KMTN this evening into the overnight (23Z-08Z) from SW
to NE as moisture increases along a boundary stalled nearby,
aided by a front approaching from the west. S/SE flow with a few
gusts of 15-17 kts is forecast through early evening, followed
by a shift to the W/NW by Friday morning. Gusts around 20 kts
are likely Friday into Friday evening, with generally lighter
speeds, similar directions, and dry weather through Saturday.

VFR conditions look to prevail Sunday through Tuesday as dry and
hot high pressure sits nearby. Winds will remain light through
the period. A weak cold front approaches midweek. Low end
precipitation chances remain with the frontal passage.

&&

.MARINE...
Southerly winds have increased this evening ahead of an
approaching cold front. Scattered showers and thunderstorms will
move across the waters late this evening into the overnight.
Special Marine Warnings may be needed for any strong storm that
develops. Wind gusts over 35KT, lightning strikes, and a
waterspout or two are the main threats.

The cold front will cross Friday morning resulting in a wind
shift to the west and northwest. Gusty winds of 20-25 kts are
then expected through Friday evening, before becoming lighter as
high pressure builds through Saturday.

Generally light W/NW flow is expected early next week, though
winds may become S/SE due to bay/river breezes each afternoon
and evening. Dry weather is expected at this time.

&&

.TIDES/COASTAL FLOODING...
Southerly flow is causing a spike in tidal anomalies through
tonight. Annapolis, Straits Point, and Washington DC will be
most likely to approach or possible exceed minor flood stage. At
this time, the Friday morning high tide is forecast to be
highest. Tide levels should begin to come down as flow turns
more northwesterly Friday into the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Friday for ANZ530>533-535-
     536-538>542.
     Small Craft Advisory until 11 AM EDT Friday for ANZ534-537-543.

&&

SYNOPSIS...DHOF
NEAR TERM...KRR
SHORT TERM...DHOF
LONG TERM...EST
AVIATION...KRR/DHOF/EST
MARINE...KRR/DHOF/EST
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 17, 7:53 PM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
853 PM EDT Thu Aug 17 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-190100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
853 PM EDT Thu Aug 17 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A few thunderstorms are possible this evening into tonight, mainly
along and east of Interstate 95, and over northeast Maryland. A
couple thunderstorms may be severe, with damaging wind gusts or
an isolated tornado, mainly over northeast Maryland.

Special Marine Warnings may be needed for portions of the waters
for thunderstorms capable of producing gusty winds and waterspouts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-190100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
853 PM EDT Thu Aug 17 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A few thunderstorms are possible this evening into tonight. A
couple may be severe with damaging wind gusts or an isolated
tornado, mainly over northern Maryland.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-190100-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
853 PM EDT Thu Aug 17 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 17, 9:27 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1027 PM EDT Thu Aug 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     Tstm Wnd Gst     1 WSW Piney Point       38.13N  76.53W
08/17/2023  M49 mph          ANZ537             MD   Mesonet

            Mesonet at Piney Point Light measured a peak wind gust
            of 43K/49MPH.

&&

Event Number LWX2302349

KR

The radar

The Sterling radar (KLWX), 69 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
August 17, 10:20 PM EST
Where
Charles County, 2.52 mi W of Bel Alton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.466, -77.026

Several trees blew down along Chapel Point Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114428.